Tremor and Other Hyperkinetic Movements

Reply to: Tardive Dyskinesia-like Syndrome Due to Drugs that do not Block Dopamine Receptors: Rare or Non-existent: Literature Review

In Response To:

D’Abreu A, Friedman JH. Tardive dyskinesia-like syndrome due to drugs that do not block dopamine receptors: rare or non-existent: literature review. Tremor Other Hyperkinet Mov. 2018; 8. doi:10.7916/D8FF58Z9

Letters

Reply to: Tardive Dyskinesia-like Syndrome Due to Drugs that do not Block Dopamine Receptors: Rare or Non-existent: Literature Review

Ruth H. Walker*

Department of Neurology, James J. Peters Veterans Affairs Medical Center, Bronx, New York, NY, US

Keywords: Tardive dyskinesia, dystonia

Citation: Walker RH. Tardive dyskinesia-like syndrome due to drugs that do not block dopamine receptors: rare or non-existent: literature review. Tremor Other Hyperkinet Mov. 2019; 9. doi: 10.7916/3rez-p096

*To whom correspondence should be addressed. E-mail: ruth.walker@mssm.edu

Editor: Elan D. Louis, Yale University, USA

Received: December 6, 2018 Accepted: December 13, 2018 Published: February 13, 2019

Copyright: © 2019 Walker. This is an open-access article distributed under the terms of the Creative Commons Attribution–Noncommercial–No Derivatives License, which permits the user to copy, distribute, and transmit the work provided that the original authors and source are credited; that no commercial use is made of the work; and that the work is not altered or transformed.

Funding: None.

Financial Disclosures: The author has received honoraria from Neurocrine Biosciences, Inc. and the International Parkinson Disease and Movement Disorder Society, and consulting fees from Advance Medical Opinion.

Conflict of Interest: The author reports no conflict of interest.

Ethics Statement: Not applicable for this category of article.

To the Editor,

I was delighted to read D’Abreu and Friedman’s1 review, which addressed the question of whether tardive dyskinesia (TD) may be due to non-dopamine receptor-blocking medications. Their answer in the negative is a valuable contribution to the field. However, I fear that they have missed the opportunity to address an important issue that is typically neglected, especially in studies of TD in the psychiatric literature. While the authors mention references that refer to “spontaneous dyskinesia” affecting the lower face, particularly in elderly people, they do not discuss the likelihood that these patients probably have cranial dystonia. Late-onset primary dystonia, which includes cranial segmental dystonia, blepharospasm, and other facial dystonias that might phenotypically resemble TD, has a prevalence of 100–400 per million.2 These forms of dystonia are probably under-recognized and underdiagnosed, and may potentially be exacerbated by the use of medications such as antidepressants, or erroneously attributed to the coincidental use of such a medication.

References

1. D’Abreu A, Friedman JH. Tardive dyskinesia-like syndrome due to drugs that do not block dopamine receptors: rare or non-existent: literature review. Tremor Other Hyperkinet Mov 2018;8. doi: 10.7916/D8FF58Z9

2. Defazio G, Gigante AF. The environmental epidemiology of primary dystonia. Tremor Other Hyperkinet Mov 2013;3. doi: 10.7916/D8QN65GQ

This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 4.0 International License.

The opinions expressed within this journal do not necessarily reflect those of Tremor, its staff, its advisory Boards, or affiliates, or those of Columbia University.